Question | Discussion | References | CME Credit

Case 2: Nevirapine-Induced Hepatotoxicity

You answered:

B The absence of rash makes nevirapine-associated hepatotoxicity extremely unlikely and thus nevirapine should be continued.

This answer is incorrect. The association of rash with nevirapine-induced hepatotoxicity is unpredictable, and the absence of rash certainly does not rule out nevirapine-associated hepatotoxicity. If nevirapine-induced rash is suspected, hepatic aminotransferase levels tests should be checked immediately to look for nevirapine-induced hepatotoxicity.

Choose another answer:

A The patient likely has nevirapine-induced hepatotoxicity. Antiretroviral therapy should be temporarily discontinued until symptoms resolve and hepatic aminotransferase levels return to baseline. Nevirapine should not be used again for this patient.
C The patient’s situation likely represents a mild and reversible reaction to nevirapine. Antiretroviral therapy should be continued with a reduced dose of nevirapine and the patient should receive prednisone (1 mg/kg/d) for 7 days. Hepatic aminotransferase levels should be monitored until laboratory and clinical symptoms resolve.
D The signs and symptoms are most consistent with immune reconstitution to chronic hepatitis C virus infection and the patient should receive prednisone (1 mg/kg/d) for 14 days. Nevirapine should not be discontinued.

[Back to Case 2 Question | Go to Correct Answer]